Tsh level

Please can anyone explain these results. Been on 100 thyroxine for over a year but blood test come back as serum free t4 level 17.6 pmol/L (10.3 -24.5)

Serum tsh level 0.14miu/L (0.4. -5.5) low.

Gphas requested I reduce my 100 thyroxine to only take Monday to Saturday.

Have Been feeling very tired and muscle aches is this anything to do with this result?


8 Replies

  • Could be. Your TSH is very low putting you into a hyper state so your symptoms could be because of that. Both hyper and hypo thyroid have very similar symptoms. See how you go with the reduction and if your symptoms improve as your body isn't working so hard/fast. if no improvement in symptoms after three months then time to dig further as to the cause of your fatigue and muscle weakness.

  • No, mango, a low TSH on thyroid hormone replacement, does not indicate 'a hyper state'. Her TSH is low but her FT4 is also quite low. The only way to see if someone is over-medicated is to look at the FT3, which they haven't done. :)

  • As there is not FT3 result I am not sure how your GP thought you were Hyper and why he should reduced your dose .....

    T3 is the Active hormone and needs to be at a good level in the range ....

  • Serum TSH is often a very poor marker of thyroid hormone status. Your doctor really needs to run an fT3 assay as well as fT4 and TSH. Is the TSH low because your fT3 is high, or is a low TSH causing low fT3 and hypothyroidism? Your GP should be paying attention to your symptoms and not the TSH. The small change in dosage is unlikely to reveal anything. I'd try reducing your levothyroxine to a half tablet on alternate days and see whether you get better or worse. I think you will get worse but you may as well try it. You will then have some evidence to go back to your GP with. You really need the fT3 assay to understand whether the TSH is low due to high fT3 or low because of imparied TSH production from the pituitary.

  • Childszee,

    FT4 is mid-range so I can't agree you were over replaced despite TSH being low. Muscles aching and fatigue may be due to the modest dose reduction but can also be due to low ferritin, vitamin D, B12 and folate. Ask your GP to retest thyroid 6 weeks after the dose reduction to see whether FT4 has dropped drastically, and to check the vitamins and minerals I mentioned. Alternatively, reinstate 100mcg daily yourself.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Totally agree with Greygoose ,

    do not let your Doctor reduce your dose according to your TSH.

    Mine has been doing this for the last five years, and with every reduction I felt worse.

    The time I felt well on levo. was when my T4 was 19 and top of the range was different to yours, it was 21. If anything I think you need a small increase and not a decrease, but if you felt well on 100mcg go back to it and buy extra yourself if Doctor will not prescribe enough.

  • Thank you for your replies . 👍

  • I'd ask to get your dose increased back to what it was - there was no reason to reduce it as your Free T4 was well within range - could even go higher. Some GPs are obsessed with TSH levels and, if they treat you solely by them, will keep you ill for ever. Modern research show that TSH is not useful for monitoring hypo people on medication and low TSH in hypo people on medication does not increase osteoporosis or heart disease

You may also like...